Nerves discomfort at feet
Sep 11, 2013
Hi doc! I was diagnosed in 2007. Started on single pill SLN3(Stavudine,Lamivudine,Nevirapine). Soon switched to 2 pills Combivir & Nevirapine in 2008 to avoid Stavudine when complained to doctor about nerves discomfort. Currently, VL is undetectable, CD4 is around 300, nerves endings at feet still uncomfortable! Is it neuropathy? Is it side effects of the ARVs or other causes? Tried Neurobion & Gabapentin but no lasting effect. Should I switch regimen or ask for other nerves pain killers? Thanks a lot! Malaysian Poz.
Response from Dr. Henry
Zidovudine and to a lesser extent lamivudine can sometimes contribute to persistent peripheral neuropathy. Switch to tenofovir or abacavir from xidovudine might help some. Often better to switch before problem gets worse. Amitriptyline may be of some help in some cases. Patients with low CD4 counts can develop HIV related neuropathy that may only partially improve on effective treatment. A medical assessment for presence of any other contributing factors (ie diabetes, vitamin deficiencies, other drugs) is also recommended if not done already. Unfortunately, treatment for established peripheral neuropathy remains frustrating. Though peripheral neuropathy is still occurring it has fallen off the drug company and government research priority agenda due to false impression that it is less and less of a problem (absolutely a problem in areas using the older HIV drugs and still seen but at lower rates in areas with access to newer drugs). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIV Test After Sex With A Prostitute
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Flu Symptoms After Anal Sex Without Condom Does It Mean I Have HIV
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
- Rectal Bleeding After Condom Broke Anal Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.